Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 9:24 AM CDT for Stearns County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 9:24 AM CDT (14:24 UTC)
- Expired
- May 25, 2008, 10:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:50 AM CDT | HAIL 1 | 2 Se St Martin, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 251425
SVRMPX
MNC145-251530-
/O.NEW.KMPX.SV.W.0015.080525T1424Z-080525T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 AM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEARNS COUNTY IN CENTRAL MINNESOTA...
* UNTIL 1030 AM CDT
* AT 920 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 16
MILES WEST OF PAYNESVILLE...OR ABOUT 5 MILES WEST OF NEW LONDON...
AND MOVING NORTHEAST AT 46 MPH.
* LOCATIONS IMPACTED INCLUDE...
PAYNESVILLE...
ALBANY...
ELROSA...
MELROSE...
BELGRADE...
LAKE HENRY...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4577 9428 4569 9420 4533 9467 4533 9476
4542 9476 4541 9512 4577 9475
TIME...MOT...LOC 1424Z 229DEG 40KT 4535 9499
$$
RAH1 follow-up statement
000
WWUS53 KMPX 251444
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
944 AM CDT SUN MAY 25 2008
MNC145-251530-
/O.CON.KMPX.SV.W.0015.000000T0000Z-080525T1530Z/
STEARNS MN-
944 AM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR STEARNS COUNTY...
AT 941 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS SEVERE
THUNDERSTORM WAS LOCATED NEAR LAKE HENRY...OR ABOUT 5 MILES NORTHWEST
OF PAYNESVILLE...AND MOVING NORTHEAST AT 41 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE OPOLE...GEORGEVILLE...
FARMING...COLLEGEVILLE...ST STEPHEN...ST ROSA...ST MARTIN...SPRING
HILL...ROSCOE AND RICHMOND.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4577 9428 4569 9420 4533 9467 4533 9476
4542 9476 4541 9512 4577 9475
TIME...MOT...LOC 1444Z 238DEG 36KT 4546 9474
$$
RAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 25, 6:49 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 649 AM CDT SUN MAY 25 2008 .DISCUSSION... FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL. SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY. WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING. MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE THE 80-85F TEMPERATURES TO THE SOUTHWEST. AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA. OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW. WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT. && .AVIATION.../12Z TAF ISSUANCE/ LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS. THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 25, 4:04 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 404 AM CDT SUN MAY 25 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 404 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND GENERALLY EAST OF A LINE FROM ST CLOUD TO NEW ULM. ANYTIME DURING THE AFTERNOON...THE SEVERE WEATHER POTENTIAL WILL BE GREATEST IN MINNESOTA. THIS SHOULD SHIFT EAST INTO WEST CENTRAL WISCONSIN BY 6 PM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...ALONG WITH AN ISOLATED TORNADO...ESPECIALLY OVER WEST CENTRAL WISCONSIN LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT AND CONTINUE INTO SATURDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 25, 8:31 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM HAIL 2 WNW APPLETON 45.22N 96.06W
05/25/2008 E0.88 INCH SWIFT MN TRAINED SPOTTER
&&
TRHLocal storm report, May 25, 8:58 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL MILAN 45.11N 95.91W
05/25/2008 E0.75 INCH CHIPPEWA MN FIRE DEPT/RESCUE
&&
TRHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:43 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 62 min |
| May 25, 8:24 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 51 min |
| May 25, 9:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 44 min |
| May 25, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 44 min |
| May 25, 10:42 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs | 63 min |
| May 25, 11:10 AM CDT | Severe Thunderstorm Warning | MPX | Isanti | 27 min |
| May 25, 11:34 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 26 min |
| May 25, 3:04 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 56 min |
| May 25, 3:36 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Wright | 54 min |
| May 25, 3:49 PM CDT | Tornado Warning | MPX | Sherburne, Wright | 26 min |
| May 25, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Mille Lacs, Sherburne, Stearns, Wright | 59 min |
| May 25, 4:03 PM CDT | Tornado Warning | MPX | Hennepin, Wright | 27 min |
| May 25, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Washington | 62 min |
| May 25, 4:37 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 23 min |
| May 25, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 49 min |
| May 25, 4:56 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 34 min |
| May 25, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 28 min |
| May 25, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Washington | 43 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 35 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.